Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Memphis, TN

July 4, 2005Clay County, Greene County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2005, 5:11 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 5:11 PM CDT (22:11 UTC)
Expired
Jul 4, 2005, 6:05 PM CDT
In force
54 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 111 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:15 PM CDTTSTM WND DMGPiggott, ARPOWER LINES DOWN.
Jul 4, 5:18 PM CDTTSTM WND DMGMalden, MOTREES DOWN. ROOF BLOWN OFF BUILDING WHILE UNDER DECONSTRUCTION. POWER LINES DOWN.
Jul 4, 5:40 PM CDTTSTM WND DMGParagould, ARTREES DOWN. PARTIAL ROOF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 042211
SVRMEG
ARC021-055-MOC069-042300-
/O.NEW.KMEG.SV.W.0124.050704T2211Z-050704T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MALDEN TO GREENWAY TO EVENING STAR...OR ALONG A LINE
  EXTENDING FROM MALDEN TO 6 MILES WEST OF PIGGOTT TO 12 MILES
  NORTHWEST OF PARAGOULD...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
  FRANCIS...BEECH GROVE...CAMPBELL...PIGGOTT...LAFE...PARAGOULD...OAK
  GROVE HEIGHTS...RECTOR...HOLCOMB...SENATH...KENNETT...
  HORNERSVILLE...CARDWELL...ARBYRD AND MARMADUKE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3666 9004 3635 9041 3614 9082 3600 9054
      3602 9036 3603 9004 3616 9000 3640 9000
      3661 8994

$$
2 follow-up statements
000 
WWUS54 KMEG 042244
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT MON JUL 4 2005

ARC021-055-MOC069-042300-
/O.CON.KMEG.SV.W.0124.000000T0000Z-050704T2300Z/
CLAY AR-GREENE AR-DUNKLIN MO-
541 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
DUNKLIN...GREENE AND CLAY COUNTIES...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MALDEN TO HOLCOMB TO SENATH TO MARMADUKE
TO PARAGOULD...OR ALONG A LINE EXTENDING FROM BERNIE TO 8 MILES NORTH
OF KENNETT TO SENATH TO MARMADUKE TO PARAGOULD...MOVING EAST AT 15
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENNETT...
HORNERSVILLE...CARDWELL AND ARBYRD.

POWERLINES WERE REPORTED DOWN IN PIGGOTT ARKANSAS AND CAMPBELL 
MISSOURI. TREES AND POWERLINES WERE REPORTED DOWN IN MALDEN 
MISSOURI. A ROOF WAS BLOWN OFF A BUILDING UNDER DEMOLITION IN MALDEN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3666 9004 3635 9041 3614 9082 3600 9054
      3602 9036 3603 9004 3616 9000 3640 9000
      3661 8994

$$
000 
WWUS54 KMEG 042305
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT MON JUL 4 2005

ARC021-055-MOC069-042315-
/O.EXP.KMEG.SV.W.0124.000000T0000Z-050704T2300Z/
CLAY AR-GREENE AR-DUNKLIN MO-
605 PM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR DUNKLIN...GREENE AND CLAY
COUNTIES EXPIRES AT 600 PM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED IN
THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3666 9004 3635 9041 3614 9082 3600 9054
      3602 9036 3603 9004 3616 9000 3640 9000
      3661 8994

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:18 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 4, 2:18 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT MON JUL 4 2005

.DISCUSSION...

A COUPLE AREAS OF CONVECTION TO DEAL WITH THIS AFTERNOON. FIRST
BATCH DEVELOPED ACRS NE MS IN RESPONSE TO A WEAK SHORTWAVE AND
SOME SFC CONVERGENCE IN AN AREA OF STRONG INSTABILITY WITH CAPES
AROUND 3000 J/KG. A FEW OF THESE STORMS HAVE BEEN SEVERE WITH PENNY
SIZE HAIL AND DAMAGING WIND. THIS STORMS WILL GRADUALLY WEAKEN BY
EVENING.

THE NEXT AREA OF CONCERN IS NE AR AND THE MO BOOTHEEL. AN OLD
OUTFLOW BOUNDARY THAT WAS GENERATED BY AN MCS EARLIER TODAY IS
MOVING INTO NE AR ATTM. THE AIRMASS ACRS NE AR HAS DESTABILIZED
RAPIDLY THIS AFTN AS HIGH DEWPOINTS...73 AT JBR... HAVE SURGED NORTH
AND TEMPS HAVE BUMPED TEMPS INTO THE MID 90S. THE LATEST LAPS
ANALYSIS INDICATES CAPES GREATER THAN 4000 J/KG. MEANWHILE A DECENT
SHORTWAVE WAS MOVING ACRS MO WITH SOME STRONGER MID LEVEL WINDS.
STORMS HAVE ALREADY STARTED TO DEVELOP ALONG THE OUTFLOW BOUNDARY
AND WITH NO CAP ACRS NE AR EXPECT THIS TREND TO CONTINUE INTO THE
EVENING HOURS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM
ACRS NE AR AND THE MO BOOTHEEL. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

THE COLD FRONT WILL PUSH INTO THE AREA LATER TONIGHT SO MORE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE. SEVERE POTENTIAL WL
DIMINISH SOME AS THE EVENING WEARS AND SFC HEATING WINDS DOWN. SFC
FRONT WL BE STALLED ACRS THE REGION ON TUESDAY. WL BUMP UP POPS A
LITTLE...TO 50 PERCENT...ACRS THE SRN 2/3RDS OF THE AREA WITH HIGH
TEMPS A LITTLE COOLER DUE TO CLOUDS AND PRECIP.

WL BEGIN TO TAPER POPS FROM NORTH TO SOUTH ON TUESDAY NIGHT AS THE
FRONT SLOWLY PUSHES SOUTHWARD. THE FRONT SHOULD BE LOCATED NEAR THE
SRN EDGE OF THE FORECAST AREA BY 12Z WED. WL GO WITH A DRY FORECAST
ACRS NRN HALF WED AND WED NIGHT WITH SMALL POPS ACRS NRN MS WITH
WEAK FRONT IN THE AREA.

BY THU GFS DEPICTS A SFC WAVE DEVELOPING ALONG THE FRONT HELPING TO
DRAG THE FRONT SOUTH OF THE AREA AND SFC HIGH PRESSURE BUILDING OVER
THE AREA. THIS SOLUTION SEEMS REASONABLE AND HAS SHOWN SOME
CONSISTENCY OVER THE PAST FEW MODELS RUN. EXPECT DRY AND SEASONABLY
WARM WEATHER THU THROUGH THE WEEKEND.

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

SJM
Hazardous weather outlook, Jul 4, 3:30 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT MON JUL 4 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
330 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF
THE MID SOUTH...MAINLY ALONG AND WEST OF A LINE FROM PARIS TENNESSEE
TO CLARKSDALE MISSISSIPPI. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG A COLD FRONT THIS EVENING AND TONIGHT AS IT MOVES
INTO THE AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND HAIL AS THE MAIN THREATS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE BEFORE 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

SJM

In the hours before

Local storm report, Jul 4, 1:36 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON EGYPT ROAD

&&

JFB
Local storm report, Jul 4, 1:49 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON EGYPT ROAD

0131 PM     BLIZZARD         OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   LAW ENFORCEMENT

            TREE DOWN

&&

JRA
Local storm report, Jul 4, 1:56 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON EGYPT ROAD

0131 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   LAW ENFORCEMENT

            TREE DOWN

0140 PM     TSTM WND DMG     NETTLETON               34.09N 88.62W
07/04/2005                   MONROE             MS   AMATEUR RADIO

            LIMBS AND METAL DEBRIS DOWN ON MAIN STREET

&&

JRA
Local storm report, Jul 4, 4:04 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
07/04/2005                   RANDOLPH           AR   LAW ENFORCEMENT

            TWO TREES DOWN ON HOUSE. POWER OUT.

0300 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
07/04/2005                   RANDOLPH           AR   LAW ENFORCEMENT

            TWO TREES DOWN. POWER OUT.

&&

WER
Local storm report, Jul 4, 4:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 NW POCAHONTAS         36.28N 90.99W
07/04/2005                   RANDOLPH           AR   LAW ENFORCEMENT

            TREES DOWN AT FIVEMILE SPRING

&&

WER
Local storm report, Jul 4, 4:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
07/04/2005                   RANDOLPH           AR   LAW ENFORCEMENT

            TREES ON HOUSES, TREES ACROSS ROAD, TREES RUPTURED GAS
            LINES, ENTIRE CITY OUT OF POWER.

&&

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningMEGRandolph37 min
Jul 4, 4:29 PM CDTSevere Thunderstorm WarningMEGRandolph31 min
Jul 4, 4:43 PM CDTSevere Thunderstorm WarningMEGLawrence47 min
Jul 4, 5:46 PM CDTSevere Thunderstorm WarningMEGCraighead44 min
Jul 4, 6:01 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett44 min
Jul 4, 6:11 PM CDTSevere Thunderstorm WarningMEGMississippi36 min
Jul 4, 6:43 PM CDTFlash Flood WarningMEGCraighead2 hr
Jul 4, 6:44 PM CDTSevere Thunderstorm WarningMEGCross46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.